Connecticut, 2016

Damaging Wind in Connecticut, July 1, 2016

July 1, 2016 · NWS ALY · 1 event in 1 county or zone

A potent upper level shortwave trough was located over the eastern Great Lakes and headed eastward towards northwestern Connecticut on Friday, July 1st. In addition, a surface cold front associated with this feature was located west to the area and headed east for the afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent upper level shortwave trough was located over the eastern Great Lakes and headed eastward towards northwestern Connecticut on Friday, July 1st. In addition, a surface cold front associated with this feature was located west to the area and headed east for the afternoon into the evening hours. A southerly flow ahead of these features brought a warm and humid air mass to the region, allowing for the atmosphere to be unstable. As a result, showers and thunderstorms developed and tracked eastward between the mid afternoon and late evening hours.

Some of these thunderstorms became severe over eastern New York, producing damaging winds and hail. As these storms reached into Litchfield County, one of the storms continued to be severe, producing damaging winds in East Kent.

Thunderstorms ended by the late evening hours as the cold front across the region from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 2:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Albany NY
355 PM EDT FRI JUL 1 2016

.SYNOPSIS...
A frontal boundary will bring the chance for some showers and
thunderstorms to the region this afternoon into the evening. Some
of the thunderstorms may contain damaging winds or large hail.
Behind the front, it will be dry and less humid over the holiday
weekend with continued seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Tornado Watch 313 is in effect for all of eastern New York and
adjacent western New England until 10 PM this evening.

A potent upper level shortwave is currently located over the
eastern Great Lakes, with a surface cold front in place over
western New York and western Pennsylvania headed eastward. At the
current time, skies are mostly cloudy over the region.

Surface based CAPEs of 500 to 2000 j/kg are located from north to
south across the region with surface dewpoints rising into the
60s to around 70, especially for southern parts of the Hudson
Valley. 0-6 km bulk shear values rise to around 40 kts, mid level
lapse rates will be around 6 deg C/km. Although these numbers
aren't overwhelming, they should be enough for some storms to
be strong to severe, with damaging winds, large hail and a
possibility of tornadoes.

The shower and thunderstorm activity will wind down this evening
with cool conditions overnight in the wake of the cold front as
the temperatures drop into the upper 40s to lower 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Dry and seasonable conditions are expected during the short term
period as a large ridge of high pressure builds into and settles
over the region. Highs on Saturday will range from the mid 60s to
upper 70s with lows Saturday night in the upper 40s to mid 50s.
Highs on Sunday will be in the upper 60s to lower 80s with lows
Sunday night in the 50s. Highs on Monday will be in the mid 70s to
mid 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Dry and mild conditions are in store for 4th of July fireworks
displays.  Seasonably hot conditions are in store for this period.
High temperatures will range from the mid 70s to mid 80s Tuesday...
with highs from the upper 70s to around 90 degrees Wednesday through
Friday.  Tuesday night lows will range from the upper 50s to mid
60s...with lows in the 60s Wednesday and Thursday nights.

Low pressure passing off to the north on Friday will increase
precip chances.  Until then...conditions will remain dry.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will bring showers and thunderstorms to eastern NY
and western New England this afternoon into this evening. The
front will move move east of the region overnight. High Pressure
will be gradually building in from the western Great Lakes Region
and Midwest tomorrow.

VFR conditions will lower MVFR/IFR conditions in increasing
showers and thunderstorms btwn 20Z-00Z/SAT ahead of the front.
Some gusty winds are possible with the thunderstorms...and
VRB15G35KT wind groups were used in TEMPOs for KPSF/KPOU/KALB
with any thunderstorms. The thunderstorms should diminish prior to
02Z south and east of KALB.

Appreciable low-level moisture in the boundary layer coupled with
clearing skies will allow for some some MVFR mist/stratus to form.
It could be IFR...but our confidence is not high enough to place
in the TAFS this far out. Increasing west winds in the wake of the
front coupled with subsidence should allow the CIGS/VSBYS to
return to VFR levels btwn 12Z-14Z/SAT.

The winds will be southeast to south at 8-15 kts with gusts in
the 20-25 kt range this afternoon...and then shift to the
southwest to west at 5-10 kts this evening...before becoming west
at 5-10 kts between 06Z-12Z. The winds will strengthen from the
west at 10-15 kts in the late morning with gusts close to 25 kts.

Outlook...

Saturday through Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A frontal boundary will bring the chance for some showers and
thunderstorms to the region this afternoon into the evening. Some
of the thunderstorms may contain damaging winds or large hail.
Behind the front, it will be dry and less humid over the holiday
weekend with continued seasonable temperatures.

Relative humidity values will recover to 85 to 100 percent
tonight, drop to 35 to 50 percent on Saturday, recover to 70 to
100 percent Saturday night, and drop to 30 to 45 percent on
Sunday.

Winds will be southwest around 10 mph tonight, west at 10 to 15
mph with gusts up to 25 mph on Saturday, west at 10 to 15 mph
diminishing to less than 5 mph after midnight Saturday night, and
west at 10 to 15 mph on Sunday.

&&

.HYDROLOGY...
Dry weather has been a common theme this year, with many reporting
sites showing rainfall deficits of 3 to 7 inches below normal
levels. According to the USGS, streamflow levels are running below
normal over many parts of the region. The US Drought Monitor has
much of the region in either the D0 (Abnormally Dry) or D1
(Moderate Drought) categories.

An approaching cold front will bring widespread showers and
thunderstorms to the region this afternoon into this evening.
Localized rainfall totals of over an inch are possible, although
widespread rainfall amounts probably won't be enough to make a big
dent in the rainfall deficits over the entire region. Despite the
dry conditions, there is always the potential for localized minor
flooding of urban or poor drainage areas if a heavy thunderstorm
rainfall occurs over a vulnerable area. However, widespread
flooding is not expected and river and stream levels will
generally only show minor rises from today's rainfall or just hold
steady into the weekend. Dry weather will then return to the
region later tonight and be in place through at least early to mid next
week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/11
NEAR TERM...11
SHORT TERM...11
LONG TERM...ELH
AVIATION...Wasula
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Jul 1, 12:44 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT FRI JUL 1 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
144 PM EDT FRI JUL 1 2016

...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME ACROSS THE
FOLLOWING COUNTIES...

IN NORTHWESTERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY                COLUMBIA              DUTCHESS
GREENE                RENSSELAER            SARATOGA
SCHENECTADY           SCHOHARIE             ULSTER
WARREN                WASHINGTON

IN EASTERN NEW YORK

FULTON                HAMILTON              HERKIMER
MONTGOMERY

IN SOUTHERN VERMONT

BENNINGTON            WINDHAM

In the hours before

Local storm report, Jul 1, 3:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
07/01/2016                   SCHENECTADY        NY   RETIRED NWS EMP.

            MULTIPLE TREES DOWN ON UNION ST.

&&

EVENT NUMBER ALY1601929

BGM
Local storm report, Jul 1, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      SCHENECTADY             42.80N  73.93W
07/01/2016                   SCHENECTADY        NY   TRAINED SPOTTER

            1 FOOT OF WATER ON STATE ST. BETWEEN ROBINSON ST. AND
            JAMES ST.

&&

EVENT NUMBER ALY1601930

BGM
Local storm report, Jul 1, 3:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
07/01/2016                   SCHENECTADY        NY   NWS EMPLOYEE

            MULTIPLE TREES DOWN IN CENTRAL PARK.

&&

EVENT NUMBER ALY1601931

BGM
Local storm report, Jul 1, 3:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
451 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 S USHERS              42.89N  73.78W
07/01/2016  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

EVENT NUMBER ALY1601932

BGM
Local storm report, Jul 1, 3:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 SW USHERS             42.90N  73.78W
07/01/2016  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

EVENT NUMBER ALY1601933

BGM
Local storm report, Jul 1, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             SCHENECTADY-GE PLOT     42.82N  73.92W
07/01/2016  M1.00 INCH       SCHENECTADY        NY   NWS EMPLOYEE

            DOWNTOWN SCHENECTADY

&&

EVENT NUMBER ALY1601934

HELLER

The radar

The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 1, 4:00 PM EST
Where
Litchfield County, 1.72 mi SE of East Kent
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -73.380

Trees were downed and on a house due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636315.